Wake-up Call

Hope you all had a wonderful spring break, and enjoyed the unseasonable snow this past Wednesday! I can hardly believe it, but I am now less than two months away from being done with classes forever. Soon, I’ll be starting rotations out there in the real world where the decisions that I make will affect a whole lot more than my grade in a class.

Just the week prior to spring break, I had a bit of a wake-up call. I received a 60% on an assignment. Anyone who knows me pretty well knows that this isn’t at all typical of me. Why did I do so poorly? Well, let me first explain the assignment. We were all given a patient case and asked to come up with two medication related problems. Once those two problems were identified, for each one, we were to write an assessment and plan.

After reading the case, it was clear to me that this patient had untreated type 2 diabetes mellitus (DM). She had classic signs of hyperglycemia (high blood sugar) like increased thirst and urination. A random blood glucose test also indicated that her sugar was greater than 200 mg/dL. According to clinical practice guidelines, this particular combination of signs and symptoms qualifies a patient for a diagnosis of DM. Having made this assessment, I decided that my plan would be to consult with the patient’s physician about her untreated diabetes and to recommend an appropriate medication to control her blood sugar.

Lo and behold, I was wrong. This patient did have diabetes, but it was drug induced. She was taking an antipsychotic medication known to cause metabolic disturbances. The fact that the patient is a 92-year old woman should also have been a clue to me. As Dr. Nicole Brandt, one of my professors and a renowned geriatric pharmacist, likes to say, “any new symptom in an older adult should be considered a drug side effect until proven otherwise”.

Of course, if the patient’s diabetes is caused by a drug, we would want to try and discontinue that drug and replace it if necessary. We certainly wouldn’t resort to treating the side effect right off the bat as I had done. In practice, if such a mistake was not caught, it could potentially harm the patient and result in disciplinary action for the pharmacist. Terrifying, right?

So as much as that 60% hurt, I’m glad it was the grade handed to me because it’s associated with a mistake that I’ll never forget when I become a practicing pharmacist. That time is quickly approaching and whether I’m ready or not, it’s about to get real.

This entry was posted in Academics. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s